Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Anemia, or something else?
Jan 22, 2004

Hello Dr. Bob,

After reading your column over a period of time, I do believe you are a gem. What a great personality! And you can be so funny! OK, let's get seriuos now, here's the question: My labs have been consistently in the lower end of the spectrum for RBC (avg. 3.46), Hbg (13.43), and Hct (38.63). Am I mildly anemic? The reason I ask is that I also have been experiencing shortness of breath during physical exercise much more so now than I ever have before. In fact, I can only swim one lap and am totally exhausted. My doctor ordered pulmonary function tests to see if emphysema (I'm an ex-smoker) may be responsible for shortness of breath. However, these tests revealed that my lungs function within normal values considered for my age, etc., (I could be a poster child for tobacco companies!). What are your thoughts on this? Would Procrit be appropriate? My doctor hasn't mentioned it and I don't want to be the one suggesting it. He is a respected HIV specialist and I would find it rather awkward to have to do that. Thanks. Chris in Boston

Response from Dr. Frascino

Hey There Chris in Boston,

Are you mildly anemic? Well that depends on if you are Chris, as in Christopher, or Chris, as in Christine. The lower range of normal for hemoglobin is 12 g/dL for Christines and 14 g/dL for Christophers. So let's assume you pee standing up, then yes, you are just below the normal range for men (14-18 g/dL) the next step is to find out why. Your HIV specialist should evaluate the common causes:

1. HIV itself (anemia of chronic disease)

2. Medication side effects (particularly AZT)

3. Nutritional deficiencies (iron, vitamin B-12, folic acid)

4. HIV-related infections (MAC, TB, parvo B-19, etc.)

5. Blood loss.

Once the cause or causes have been determined, treatment can be recommended. If it's something straightforward, like an iron- or vitamin-deficiency, then a supplement may be all you need. However, if your counts fall further and AZT or HIV (anemia of chronic disease) turns out to e the culprit, then Procrit, a medication that stimulates the production of new red blood cells, may well be your best option.

Do I think that your shortness of breath during physical exercise is caused by your hemoglobin of 13.4? Possibly, but I doubt it's the primary cause. Exercise intolerance and shortness of breath can be signs of anemia, but are often not apparent until hemoglobin levels have fallen below the borderline values you report. Anemia symptoms are also related to the rate of decline of hemoglobin values. Take a look at your previous lab results, and see how your hemoglobin values have been trending. If, for instance, you were consistently in the 16-17-g/dL range, and then dropped to the mid-13 range rather abruptly, you might note some exercise intolerance, even though your anemia is still very mild.

So what should you mention to your respected HIV specialist? Well, advise him your PFT (pulmonary function tests) are normal, you're experiencing exercise intolerance due to shortness of breath, and remind him your hemoglobin values are below the range of normal. He/she should then know the next steps for evaluating your anemia. There are also many other potential causes for your complaints everything from heart disease to deconditioning (being out of shape).

By the way, isn't it about 100 degrees below zero this week in Boston? The mere thought of swimming there makes me breathless, not to mention that it causes other undesirable anatomical physical changes! Come to California and have a swim with me in the lap pool under some brilliant sunshine. That might just sort things out for you. I'll bring the suntan lotion. Good luck.

Dr. Bob


Previous
sleep suggestions?
Next
Andro gel follow up

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement